Injury or harm arising following infusion, transfusion or therapeutic injection, not elsewhere classified is usually caused by a reaction to the solution being administered, such as an allergy or adverse reaction to the solution itself or to a drug or other substance contained in it. It can also be caused by an infection, improper administration of the solution, or a blockage in the infusion or transfusion line.
Diagnosis of this condition is based on the patient’s symptoms, medical history, and physical examination. It is important to consider any prior medical history of allergies or adverse reactions to medications, as well as any medications being taken at the time of the infusion, transfusion, or injection. Laboratory tests may be performed to look for signs of infection or other factors that could be causing the problem.
Differential diagnosis for this condition involves ruling out other possible causes of the patient’s symptoms, such as infection, trauma, or a reaction to medications.
Treatment of this condition depends on the underlying cause. In cases of allergic reactions, the solution is usually immediately stopped and an antihistamine may be given to reduce symptoms. For infections, antibiotics may be necessary. If the cause is a blockage in the infusion or transfusion line, it may need to be replaced.
The prognosis for this condition is generally good. Most patients can make a full recovery with appropriate treatment. In cases of severe allergic reactions, however, the prognosis may be poorer.